Illinois, 2024

Tornado and Hail in Illinois, February 8, 2024

February 8, 2024 · NWS DVN · 6 events in 3 counties and zones

Several thunderstorms developed across much of eastern Iowa and northwest Illinois on the afternoon and early evening of February 8, 2024. Many of these storms had pea to dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several thunderstorms developed across much of eastern Iowa and northwest Illinois on the afternoon and early evening of February 8, 2024. Many of these storms had pea to dime size hail. The strongest storms occurred in Jackson County, IA and Jo Daviess, Stephenson, and Putnam counties in IL. Quarter to ping pong ball size fell with the storms in Jackson, Jo Daviess, and Stephenson counties, with the larger hailstones reported near Freeport, IL. A brief tornado developed just south of the Quad Cities County Warning Area in Marshall county and moved into Putnam county. A stronger tornado developed in Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 8, 2:23 PM CST, 2 hours 3 minutes earlier. Its key messages:

  • Strong southwest wind gusts of 45 mph through sunset, especially in northeast MO, eastern IA, and adjacent areas of IL, where a Wind advisory continues through 6pm.
  • A Marginal (level 1 of 5) risk of severe weather late this afternoon/early evening across northern IL. If storms develop, gusty winds and small hail will be the primary risks.
  • Above normal temperatures continue Friday, but not as warm as today.
  • Turning colder and more seasonable this weekend and next week, with mostly dry conditions.
Area forecast discussion, Feb 8, 2:23 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
223 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- Strong southwest wind gusts of 45 mph through sunset,
  especially in northeast MO, eastern IA, and adjacent areas of
  IL, where a Wind advisory continues through 6pm.

- A Marginal (level 1 of 5) risk of severe weather late this
  afternoon/early evening across northern IL. If storms
  develop, gusty winds and small hail will be the primary risks.

- Above normal temperatures continue Friday, but not as warm as
  today.

- Turning colder and more seasonable this weekend and next week,
  with mostly dry conditions.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 222 PM CST Thu Feb 8 2024

A very warm and windy day is unfolding today, with record highs in
the 60s already occurring at most locations this afternoon.
Visible satellite loop shows mostly sunny skies, and combined
with deep mixing today resulted in temperatures quickly rising
into the upper 50s to mid 60s. This last time we saw
widespread 60s was back on November 16th last year. How common
is seeing 60 degrees so early in the calendar year? The last
time MLI had a 60 degree temp this early was Jan 29th 2013. Deep
mixing also allowed strong low level winds (40-50kt at 2-3kft
on the DVN VWP) to be mixed to the surface. At 2 pm, much of the
area has seen wind gusts over 40 mph.

Regarding headlines, will continue the wind advisory through 6pm
tonight. Isallobaric max is expected to be east of the CWA then,
and with the pressure gradient relaxing, winds will decrease
under advisory levels after sunset.

Late This Afternoon/Early Evening...Assessing the suite of
observational tools and model data shows that there will be a
small narrow window for storms to develop between 4-6 pm this
evening mainly east of the Mississippi River. There may also be
some storms closer to our northern border along the cold front
that may need watching. Most solutions were overdoing moisture
depth today (especially the NAMNest) and with deep mixing has
kept dewpoints lower through the day. This lack of deep
moisture, as also observed on our 12Z sounding, will most likely
keep coverage of storms low when and if they form. That all
being said, steep lapse rates and deep layer shear will be more
than enough to support strong to severe storms. Storm motion
will be very quick (northeast ~60 mph), so residence time at any
location will be very small. While the tornado threat is non-
zero, high LCLs (2kft or higher) and veering surface winds
should keep the main hazards damaging wind and small hail with
the storms.

Evening shift will need to monitor trends and the upstream Cu
field for any changes in thinking. With a fast storm motion, be
sure to have a way to receive warnings tonight if one is issued.

Tonight...any storm threat will be east of our area after 8pm, with
winds becoming westerly and decreasing. Overnight lows will drop
into the upper 30s to lower 40s.

Friday...dry conditions and another above normal temperature day is
forecast, but with 850mb temps 3-5C cooler than today expect highs
to be slightly lower. A large gradient in temps may occur with
afternoon highs only in the upper 40s along and north of Hwy 20, to
the upper 50s/low 60s in northeast MO, southeast IA, and west
central IL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 222 PM CST Thu Feb 8 2024

Details:

Friday night, a quick moving disturbance will track across northern
Missouri and central Illinois. This is forecast to bring some light
rain, possibly mixed with snow, to portions of the area. The areas
with the best chances (30-40%) at seeing rainfall are across the
southeast half to two thirds of the CWA.  Lows will be in the mid
20s north to mid 30s south.

Saturday through Wednesday, a zonal to NW flow will provide mainly
dry and cool conditions. An upper level wave will sweep across the
upper midwest Sunday afternoon and Sunday night as a larger system
tracks across the lower MS Valley. Slight (20%) chances for snow or
a rain snow mix clip our far south and eastern CWA during this time.
QPF remains further south, thus this may be lowered or removed in
later runs. Highs will be in the upper 30s to mid 40s through
Monday, with 40s widespread by Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1134 AM CST Thu Feb 8 2024

VFR conditions are expected through the TAF cycle. Strong south
winds gusting over 30 kts will continue this afternoon and
quickly decrease after sunset. Isolated storms are expected to
develop east of the Mississippi River after 21z, but not impact
any of the terminals. In addition, a cold front will move
through after 02z.09 and may bring a shower to DBQ, but
confidence too low to include mention. Winds will turn westerly
late tonight.

&&

.CLIMATE...
Issued at 222 PM CST Thu Feb 8 2024

Record High Temperatures:

February 8:
KBRL: 66/1990
KCID: 57/1925*
KDBQ: 55/1925*
KMLI: 63/1990*

* = have been broken already

February 9:
KDBQ: 51/2009

Record Warm Minimum Temperatures:

February 8:
KDBQ: 37/1938
KMLI: 40/1925

February 9:
KDBQ: 42/1966
KMLI: 43/1966

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 PM CST this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 PM CST this evening for ILZ015-024>026-
     034-035.
MO...Wind Advisory until 6 PM CST this evening for MOZ009-010.

&&

SHORT TERM...Gross
LONG TERM...14
AVIATION...Gross
CLIMATE...Gross
Hazardous weather outlook, Feb 8, 2:28 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
228 PM CST Thu Feb 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
228 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and isolated thunderstorms are expected today. There is a
Marginal risk or a level 1 of 5, for severe weather late this
afternoon and evening mainly east of a line from Dubuque to
Galesburg. The main risks will be small hail and damaging wind.
Strong winds gusting up to 40 mph will be possible this afternoon
and evening. A wind advisory remains in effect through 6pm this
evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening.

GENERAL STORM MOTION OF THE DAY:

Movement to the northeast around 60 mph.

GROSS

In the hours before

Local storm report, Feb 8, 4:10 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
410 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             2 WSW Saint Donatus     42.36N 90.58W
02/08/2024  E0.70 inch       Jackson            IA   Trained Spotter

&&

AE
Local storm report, Feb 8, 4:11 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
411 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             1 NNW Eldridge          41.65N 90.58W
02/08/2024  E0.25 inch       Scott              IA   NWS Employee

&&

AE
Local storm report, Feb 8, 4:16 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Hail             2 E Asbury              42.52N 90.72W
02/08/2024  E0.88 inch       Dubuque            IA   Public

            Nickel estimate a few larger possible.

&&

AE
Local storm report, Feb 8, 4:21 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
421 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             1 NW Galena             42.43N 90.44W
02/08/2024  M0.25 inch       Jo Daviess         IL   Public

&&

AE
Special weather statement, Feb 8, 4:21 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CST Thu Feb 8 2024

ILZ017-018-082300-
Bureau IL-Putnam IL-
421 PM CST Thu Feb 8 2024

...A strong thunderstorm will impact portions of southeastern Bureau
and Putnam Counties through 500 PM CST
...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm over
Sparland, or near Lacon, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
Putnam, Mark, Magnolia, Standard, and Florid.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 70 and 72.
 Interstate 180 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 8935 4112 8934 4115 8933 4115 8951
      4142 8917 4111 8916
TIME...MOT...LOC 2221Z 233DEG 49KT 4104 8947

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, Feb 8, 4:23 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
423 PM CST Thu Feb 8 2024

IAZ054-066-068-ILZ007-009-082300-
Whiteside IL-Carroll IL-Scott IA-Clinton IA-Jackson IA-
423 PM CST Thu Feb 8 2024

...A strong thunderstorm will impact portions of northwestern
Whiteside, central Carroll, northeastern Scott, eastern Clinton and
southeastern Jackson Counties through 500 PM CST
...

At 423 PM CST, Doppler radar was tracking a strong thunderstorm near
Low Moor, or 8 miles west of Clinton, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Clinton, Camanche, Fulton, Savanna, Sabula, Low Moor, Andover, Argo
Fay, Thomson, Goose Lake, Bryant, Malone, Wacker, Bulgers Hollow,
Ideal, Teeds Grove, Center Hill, Elvira, South Sabula Lake Park, and
Camp Miss-Elk-Ton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9042 4189 9056 4215 9011 4199 8993
TIME...MOT...LOC 2223Z 233DEG 41KT 4186 9041

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Speck

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Jo Daviess

When
February 8, 4:26 PM CST
Where
Jo Daviess County, 1.38 mi S of Guilford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -90.300

Report from Mping.

Tornado, Putnam

When
February 8, 4:44 PM CST to 4:52 PM CST
Where
Putnam County, 5.64 mi WSW of Magnolia to 2.07 mi N of Magnolia
Rating
EF1
Path length
6.38 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.104, -89.306

A tornado touched down just east of Hwy 26 south of Henry, in northern Marshall County, at 440 pm CST. It crossed into Putnam county about 300 yards southeast of IL Highway 18, around 4:44 pm CST, and later overturned a semi on Hwy 18. Several large trees were uprooted or snapped along the path. In addition, some damage to a few outbuildings was observed. The tornado then dissipated in an open field that was seen by a chaser. Estimated peak winds reached 110 mph.

Hail, Jo Daviess

When
February 8, 4:47 PM CST
Where
Jo Daviess County, 1.53 mi W of Warren
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -90.010

Hail, Stephenson

When
February 8, 4:53 PM CST
Where
Stephenson County, 0.69 mi S of Winslow
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -89.800

Time estimated from radar.

Hail, Stephenson

When
February 8, 5:34 PM CST
Where
Stephenson County, 2.47 mi SE of Sciota Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.330, -89.630

Hail, Stephenson

When
February 8, 5:40 PM CST
Where
Stephenson County, 0.86 mi NW of Dakota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -89.530

Dime to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152913, 1152918, 1152914, 1152915, 1152916, 1152917.